Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Denver/Boulder, CO

July 13, 2022Grand County, Jackson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 13, 2022, 4:19 PM MDT for Grand County, Jackson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2022, 4:19 PM MDT (22:19 UTC)
Expired
Jul 13, 2022, 6:22 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Grand County, CO, Jackson County, CO

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KBOU 132219
FFWBOU
COC049-057-140130-
/O.NEW.KBOU.FF.W.0019.220713T2219Z-220714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
419 PM MDT Wed Jul 13 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northern Grand County in north central Colorado...
  Southeastern Jackson County in north central Colorado...

* Until 730 PM MDT.

* At 419 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.2 to 0.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  East Troublesome burn area in northern Grand County.

This includes the following additional locations...
	Upper Willow Creek Valley and Middle Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4035 10608 4031 10598 4023 10607 4033 10614
      4035 10610

FLASH FLOOD...RADAR INDICATED

$$

Cooper
2 follow-up statements
788 
WGUS75 KBOU 132312
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
512 PM MDT Wed Jul 13 2022

COC057-132322-
/O.CAN.KBOU.FF.W.0019.000000T0000Z-220714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson CO-
512 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN JACKSON 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4035 10608 4031 10598 4023 10607 4032 10613
      4033 10612

$$

COC049-140130-
/O.CON.KBOU.FF.W.0019.000000T0000Z-220714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
512 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR NORTHERN GRAND COUNTY...

At 512 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.3 and 0.6 inches may have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  the East Troublesome burn area in Northern Grand County, 
  including  Highway 125

This includes the following additional locations...
	Upper Willow Creek Valley and Middle Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4035 10608 4031 10598 4023 10607 4032 10613
      4033 10612

FLASH FLOOD...RADAR INDICATED

$$

Cooper
930 
WGUS75 KBOU 140022
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
622 PM MDT Wed Jul 13 2022

COC049-140032-
/O.CAN.KBOU.FF.W.0019.000000T0000Z-220714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
622 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4035 10608 4031 10598 4023 10607 4032 10613
      4033 10612

$$

Cooper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:50 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Wed Jul 13 2022

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM MDT Wed Jul 13 2022

The region is currently under an upper level ridge with moisture
streaming up and over into the county warning area. Grand
Junctions precipitable water values on the morning sounding came
in at 0.96 inches which is slightly higher than normal. This has
equated to scattered thunderstorms over the region that are
currently moving east/southeast over the urban corridor and will
continue into the evening hours. Recent CAMs show more isolated
coverage over the plains with storms dissipating before midnight.

For Thursday, the upper ridge will shift southeast with another
warm day in store with highs in the upper 90s. PWAT values will
continue to increase slightly with the monsoonal influence with
0.75 to 1.00 inches over the Front Range and Urban Corridor.
Scattered storms will once again be possible with slightly higher
coverage than today. Model upper air soundings show a V-shape
sounding with moderate DCAPEs indicating strong outflows and virga
possible with brief light to moderate rain and lightning being the
main hazards.

There continues to be a limited threat of flash flooding over the
burn scar areas with increased moisture and weak steering flow
with slow moving storms possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 234 PM MDT Wed Jul 13 2022

...Warm temperatures continue with increasing showers and storms for
Friday into Saturday and drying for Sunday into next week...

An upper level high pressure will be centered over southeast
Colorado Thursday evening. The ridge will gradually shift south over
the TX panhandle through Friday with Colorado seeing a gradual shift
in the moisture plume. With this transition of the ridge eastward
the plume of moisture will be able to move east of the region
increasing precipitable water values from 0.75 to 1.20 inches for the
plains and metro according to the latest EC ensemble members. This
would be close to 150% of normal for this time of year. Mid-level
moisture increases ahead of a shortwave trough early Saturday with
scattered storms expected. Flow aloft is weak with corfidi downshear
vectors of 10 to 15 kts which would equate to slower storm motions.
This combined with the high PWAT values will increase chances of
flash flooding over the area. The increase in moisture and cloud
cover will help to bring temperatures down slightly but still in the
90s for Friday.

The weak shortwave and frontal push will help to usher in slightly
cooler temperatures for Saturday with highs in the upper 80s to
lower 90s. Overall, the center of the ridge shifts to the southwest
bringing Colorado under Northwest flow aloft. By the afternoon the
shortwave will be east of the state with some drying in the mid-
levels. There will be some lingering moisture, especially along the
southern foothills and Palmer Divide areas so cannot rule out some
isolated storms Saturday afternoon.

For Sunday, the high will move east once again with the center over
Colorado. North and northeasterly flow in the mid and lower levels
will help to advect drier air into the area which will aid in
dropping PWAT values back down to seasonal normals. With the ridge
over the area 700 mb temperatures are showing close to 20C which
could equate to upper 90s to possibly triple digits.

For the start of next week the upper level high remains cut off from
the main jet flow aloft and stays over the Central and Southern
Rockies through Tuesday. Then it flattens and northwest flow over
Colorado increases by mid-week. Long term models are indicating that
monsoonal moisture will increase once again next week and help to
bring another few rounds of showers and storms to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1224 PM MDT Wed Jul 13 2022

Main change was to bring some TEMPO gusty and variable winds to
the TAF sites 22Z-03Z late this afternoon and evening. Current
satellite shows shallow convective development, but a fair amount
of mid level moisture. Thus, expect isolated to scattered high
based showers and/or virga bringing gusty/variable winds. Odds are
greater than 50% so thus the TEMPO group. Winds may stay variable
post showers til around 04Z, before settling back to normal
drainage wind patterns. Thursday looks similar to today, although
a bit more instability and little higher threat of thunder with
convection after 21Z Thursday.

&&

.HYDROLOGY...
Issued at 234 PM MDT Wed Jul 13 2022

For this evening and Thursday, a limited threat exists over the
burn areas with moderate moisture levels and slow moving storms
bringing an increased risk of flash flooding over sensitive areas
within the burn scars.

For Friday, the threat increases to elevated with higher than
normal moisture levels and increased storm coverage due to an
embedded shortwave. This will produce scattered to widespread
storms by the early afternoon that could drop up to 0.5" of
rainfall in a short period of time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Bowen
AVIATION...Barjenbruch
HYDROLOGY...Bowen
Hazardous weather outlook, Jul 13, 10:09 AM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1009 AM MDT Wed Jul 13 2022

COZ030>051-141615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1009 AM MDT Wed Jul 13 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Temperatures will be near 100 degrees across the Metro area and
eastern plains today. There is a slight chance of afternoon
thunderstorms that will form over the higher terrain and move east
mainly after 3 pm with brief moderate showers, gusty winds,
lightning and small hail being the main hazards.

There continues to be a limited threat of flash flooding for the
burn areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

It will be very warm with highs in the mid to upper 90s most days
across northeast Colorado. A few places could exceed 100 degrees
Thursday. Over the foothills and mountains, daily afternoon and
evening thunderstorms are expected. Heavy rain will be possible
with some of the storms. This could produce flash flooding and
debris flows over burn areas. There will be an increase in
thunderstorms for Friday. Slow moving storms with heavy rain may
lead to a higher flash flood threat for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of rain, wind, or hail.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington45 min
Jul 12, 6:14 PM MDTSevere Thunderstorm WarningBOUMorgan46 min
Jul 12, 6:26 PM MDTSevere Thunderstorm WarningBOULogan27 min
Jul 12, 6:36 PM MDTSevere Thunderstorm WarningBOULogan, Washington39 min
Jul 12, 7:01 PM MDTSevere Thunderstorm WarningBOULogan23 min
Jul 12, 7:11 PM MDTSpecial Weather StatementBOUWashington49 min
Jul 12, 7:36 PM MDTSpecial Weather StatementBOUElbert39 min
Jul 12, 8:01 PM MDTSpecial Weather StatementBOUWashington44 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.